Side Effects of Antibiotic Treatment in Horses

Save
Side effects to antibiotics in horses are hard to miss
Side effects to antibiotics in horses are hard to miss (Image: Image by Flickr.com, courtesy of Steve Jurvetson)

According to Horse Owner's Veterinary Handbook, horses should never be given antibiotics unless they are sick, injured or undergoing surgery. This is because of the risk of side effects from antibiotics in horses.

Immediate Effects

Carrie Grustaven from the University of Illinois College of Veterinary Medicine points out that horses can have sores, swelling and abscesses at the area where the antibiotic was injected.

Common Concern

According to Current Therapy In Equine Medicine, diarrhea is a common and potentially dangerous side effect of antibiotics because it causes dehydration.

Other Effects

Other effects include colitis, causing a secondary infection and an allergic reaction, usually with hives and problems breathing. This allergy can kill the horse.

Long-Term Effects

Long-term effects of antibiotics in horses include damage to the liver and kidneys as well as antibiotic resistance. This is when the bacteria causing the illness have adapted to combat the antibiotic in the body of the horse.

Warning

The antibiotics tetracycline and griseofulvin should never be given to pregnant mares, according to Horse Owner's Veterinary Handbook, because they can cause birth defects in foals.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

How to Make an Elevated Dog Feeder

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!